Alert archive / Utah / Red Flag Warnings in 2020

Red Flag Warning 39, NWS Salt Lake City, UT

October 1, 2020Duchesne County, Summit County, Wasatch County, Utah

NWS Salt Lake City, UT issued this red flag warning at Oct 1, 2020, 2:24 PM MDT for Duchesne County, Summit County, Wasatch County, Utah. It took effect at Oct 2, 2020, 11:00 AM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 1, 2020, 2:24 PM MDT (20:24 UTC)
In effect from
Oct 2, 2020, 11:00 AM MDT
Expired
Oct 2, 2020, 10:00 PM MDT
In force
11 hr
Issued by
NWS Salt Lake City, UT

Counties Duchesne County, UT, Summit County, UT, Wasatch County, UT

The radar

The Salt Lake City radar (KMTX), 159 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2020-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2020-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3119 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

579 
WWUS85 KSLC 012024
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
224 PM MDT Thu Oct 1 2020

UTZ480-481-021100-
/O.NEW.KSLC.FW.W.0039.201002T1700Z-201003T0400Z/
Uinta Mountains-Western Ashley National Forest-
224 PM MDT Thu Oct 1 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 10 PM MDT FRIDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 480 AND
481...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from 11 AM to 10 PM MDT Friday.

* AFFECTED AREA...Fire Weather Zone 480 Uinta Mountains and Fire 
  Weather Zone 481 Western Ashley National Forest.

* WINDS...Winds 10-20 mph with gusts around 30 mph.

* RELATIVE HUMIDITY...Between 9 and 12 percent.

* IMPACTS...Critical fire weather conditions are expected to
  develop late Friday morning and continue through late Friday
  evening. Any new fire starts or existing fires may spread 
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
2 follow-up statements
190 
WWUS85 KSLC 021003
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
403 AM MDT Fri Oct 2 2020

UTZ480-481-022215-
/O.CON.KSLC.FW.W.0039.201002T1700Z-201003T0400Z/
Uinta Mountains-Western Ashley National Forest-
403 AM MDT Fri Oct 2 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
10 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 480 AND 481...

* AFFECTED AREA...Fire Weather Zone 480 Uinta Mountains and Fire 
  Weather Zone 481 Western Ashley National Forest.

* WINDS...Winds 10-20 mph with gusts around 30 mph.

* RELATIVE HUMIDITY...Between 9 and 12 percent.

* IMPACTS...Critical fire weather conditions are expected to 
  develop late Friday morning and continue through late Friday 
  evening. Any new fire starts or existing fires may spread 
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
683 
WWUS85 KSLC 022049
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
249 PM MDT Fri Oct 2 2020

UTZ480-481-030400-
/O.CON.KSLC.FW.W.0039.000000T0000Z-201003T0400Z/
Uinta Mountains-Western Ashley National Forest-
249 PM MDT Fri Oct 2 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
480 AND 481...

* AFFECTED AREA...Fire Weather Zone 480 Uinta Mountains and Fire 
  Weather Zone 481 Western Ashley National Forest.

* WINDS...Winds 10-20 mph with gusts around 30 mph.

* RELATIVE HUMIDITY...Between 9 and 13 percent.

* IMPACTS...Critical fire weather conditions are expected to
  continue through late this evening. Any new fire starts or 
  existing fires may spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Oct 1, 10:18 AM MDT, 4 hours 6 minutes earlier.

Area forecast discussion, Oct 1, 10:18 AM MDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1018 AM MDT Thu Oct 1 2020

.SYNOPSIS...High pressure will maintain a warm, dry and stable
airmass across the region through the upcoming weekend.

&&

.SHORT TERM (Through 12z Sunday)...The high amplitude upper ridge
centered west of Utah will maintain a rather dry and stable
northwest flow aloft across Utah through at least Saturday. A weak
shortwave embedded in this northwest flow will cross southwest
Wyoming/northeast Utah Friday. At best could see some increase in
clouds and wind, but no real threat for any precipitation. The
upper ridge will begin to flatten Saturday night as the first in a
series of shortwaves advances into the Pacific Northwest.

No updates planned for the current forecast package.

.LONG TERM (After 12z Sunday)...Long term forecast remains
uneventful as high pressure continues to influence the weather
across much of the western CONUS.

The beat goes on regarding the extended forecast. Expect a
continuation of warm temperatures and dry conditions across all of
Utah. A very weak shortwave trough will swing across northern Utah
on Sunday with the only noticeable change will be some increased
cloud coverage that may keep temperatures slightly cooler than the
previous day. A strong trough races across Montana on Monday which
will strengthen the pressure gradient across northeast Utah allowing
for some gusty winds to develop Monday and continuing into
Wednesday. The main concern here will be the increased fire danger
for northeastern Utah as the area remains warm and very dry. Other
than those two glancing flows everyone will continue to see
temperatures 8 to 12 degrees above normal through the rest of the
weekend and into next week.

&&

.AVIATION...VFR conditions will prevail through the valid TAF
period. Light southerly flow at less than 5 knots will switch to a
light northerly flow around 17z.

&&

.FIRE WEATHER...Upper level ridging remains centered just upstream
over the northern Great Basin this morning, with the local area
remaining under a very dry, but light, northwesterly flow aloft.
Only minimal change to this pattern is expected moving forward for
the next several days.

This said, a weakening disturbance poised to move through Wyoming on
Friday will tick winds up across the northeastern mountain zones,
with near critical wind speeds looking likely during the afternoon
hours. Can not rule out critical fire weather conditions on a
localized level at that time, especially across the Uinta
Mountains/Wasatch Plateau, but widespread concerns are not
anticipated to materialize.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

CONGER/WOODWARD/MERRILL

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

Nearby

Red Flag Warnings in Utah, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.